Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS Los Angeles, CA

August 22, 2019Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Aug 22, 2019, 1:12 PM PDT for Los Angeles County, California. It took effect at Aug 25, 2019, 2:00 AM PDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2019, 1:12 PM PDT (20:12 UTC)
In effect from
Aug 25, 2019, 2:00 AM PDT
Expired
Aug 26, 2019, 1:37 PM PDT
In force
36 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WHUS46 KLOX 222012
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
112 PM PDT Thu Aug 22 2019

CAZ040-041-087-232115-
/O.NEW.KLOX.BH.S.0016.190825T0900Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
112 PM PDT Thu Aug 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH TUESDAY MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for surf and coastal flooding outlook, 
which is in effect from late Saturday night through Tuesday 
morning. 

* HAZARDS...A southeast swell from tropical storm Ivo may bring 
  high surf, dangerous rip currents, and localized coastal 
  flooding Sunday through Tuesday. Stay tuned for more details as 
  we approach the event.

* POTENTIAL IMPACTS...Increased risk for ocean drowning.
  Innundation of sea water over vulnerable low-lying coastal 
  areas such as beach parking lots, roads, and walkways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Kittell
8 follow-up statements
770 
WHUS46 KLOX 232105
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
205 PM PDT Fri Aug 23 2019

CAZ040-041-087-241200-
/O.CON.KLOX.BH.S.0016.190825T0900Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
205 PM PDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH TUESDAY MORNING...

* HAZARDS...A southeast swell from tropical storm Ivo may bring 
  high surf, dangerous rip currents, and localized coastal 
  flooding Sunday through Tuesday. Stay tuned for more details 
  as we approach the event. 

* POTENTIAL IMPACTS...Increased risk for ocean drowning.
  Inundation of sea water over vulnerable low-lying coastal areas
  such as beach parking lots, roads, and walkways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
294 
WHUS46 KLOX 241318
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
618 AM PDT Sat Aug 24 2019

CAZ040-041-087-242200-
/O.CON.KLOX.BH.S.0016.190825T0900Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
618 AM PDT Sat Aug 24 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY MORNING...

* HAZARDS...A southeast swell from tropical storm Ivo may bring 
  high surf, dangerous rip currents, and localized coastal 
  flooding Sunday through Tuesday. Stay tuned for more details 
  as we approach the event. 

* POTENTIAL IMPACTS...Increased risk for ocean drowning. 
  Inundation of sea water over vulnerable low-lying coastal 
  areas such as beach parking lots, roads, and walkways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
700 
WHUS46 KLOX 242021
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
121 PM PDT Sat Aug 24 2019

CAZ040-041-087-251000-
/O.CON.KLOX.BH.S.0016.190825T0900Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
121 PM PDT Sat Aug 24 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY MORNING...

* HAZARDS...A southeast swell from tropical storm Ivo may bring 
  high surf, dangerous rip currents, and localized coastal 
  flooding Sunday through Tuesday. Stay tuned for more details 
  as we approach the event. 

* POTENTIAL IMPACTS...Increased risk for ocean drowning. 
  Inundation of sea water over vulnerable low-lying coastal 
  areas such as beach parking lots, roads, and walkways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
587 
WHUS46 KLOX 250948
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
248 AM PDT Sun Aug 25 2019

CAZ040-041-087-251800-
/O.CON.KLOX.BH.S.0016.000000T0000Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
248 AM PDT Sun Aug 25 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* HAZARDS...A southeast swell from former tropical storm Ivo will
  bring elevated surf and dangerous rip currents to south facing
  beaches of Los Angeles and Ventura Counties through early
  Tuesday. Surf on exposed south facing beaches is expected to be
  between 4 and 6 feet.

* POTENTIAL IMPACTS...Increased risk for dangerous rip currents
  and for ocean drowning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
447 
WHUS46 KLOX 251800
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1100 AM PDT Sun Aug 25 2019

CAZ040-041-087-260200-
/O.CON.KLOX.BH.S.0016.000000T0000Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1100 AM PDT Sun Aug 25 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* HAZARDS...A southeast swell from former tropical storm Ivo 
  will bring elevated surf and dangerous rip currents to south 
  facing beaches of Los Angeles and Ventura Counties through 
  early Tuesday. Surf on exposed south facing beaches is 
  expected to be between 4 and 6 feet. 

* POTENTIAL IMPACTS...Increased risk for dangerous rip currents 
  and for ocean drowning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Sweet
624 
WHUS46 KLOX 260248
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
748 PM PDT Sun Aug 25 2019

CAZ040-041-087-261315-
/O.CON.KLOX.BH.S.0016.000000T0000Z-190827T1900Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
748 PM PDT Sun Aug 25 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* HAZARDS...A southeast swell from former tropical storm Ivo 
  will bring elevated surf and dangerous rip currents to south 
  facing beaches of Los Angeles and Ventura Counties through 
  early Tuesday. Surf on exposed south facing beaches is 
  expected to be between 4 and 6 feet. 

* POTENTIAL IMPACTS...Increased risk for dangerous rip currents 
  and for ocean drowning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
511 
WHUS46 KLOX 261130
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
430 AM PDT Mon Aug 26 2019

CAZ040-041-087-270100-
/O.EXT.KLOX.BH.S.0016.000000T0000Z-190827T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
430 AM PDT Mon Aug 26 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON...

* HAZARDS...A southeast swell from former tropical storm Ivo will
  bring elevated surf and dangerous rip currents to south facing
  beaches of Los Angeles and Ventura Counties today. Surf on
  exposed south facing beaches is expected to be between 3 and 5
  feet. 

* POTENTIAL IMPACTS...Increased risk for dangerous rip currents 
  and for ocean drowning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
211 
WHUS46 KLOX 262037
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
137 PM PDT Mon Aug 26 2019

CAZ040-041-087-262145-
/O.CAN.KLOX.BH.S.0016.000000T0000Z-190827T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
137 PM PDT Mon Aug 26 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Beach Hazards Statement. 

The southeast swell from what was Tropical Storm Ivo has weakened
faster than anticipated, with wave heights and periods quickly 
lowering.

Dangerous rip current can still occur anywhere. Always swim near 
a lifeguard. 

$$

Kittell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 10:37 AM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 22, 10:37 AM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1037 AM PDT Thu Aug 22 2019

Updated Aviation Discussion

.SYNOPSIS...22/853 AM.

Temperatures will remain slightly below normal at the beginning of
the period with the passage of a weak upper level trough. Coastal
low clouds and fog will spread into coastal valleys tonight,
retreating to the coastal areas only this weekend. Building high
pressure next week will bump temperatures higher, returning to
normal and slightly above normal for next week.

&&

.SHORT TERM (TDY-SAT)...22/957 AM.

Gradients trending 1-3mb onshore today which should translate to a
few degrees of cooling in most areas and locally as much as 10-15
degrees where downsloping winds yesterday provided an additional
heating factor. Already seeing southeast winds increasing across
the coastal waters south of Pt Conception, a trend that will kick
in even stronger later tonight and push north along the Central
Coast Friday morning in what looks like a pretty impressive
southerly surge.

***From previous discussion***

Synoptically, at the upper levels, a weak upper level trough will
remain over Southern California with a strong upper high
developing over the Eastern Pac. By Friday, the upper level ridge
to the west will start to expand east and keep the upper level
trough well north across the PAC NW through Sat. At the lower
levels, onshore flow will increase today which will cause most
locations cool down 3-6 degrees from yesterday. There could be a
rogue 100 degree reading across the Antelope Valley this
afternoon, but most inland locations will remain in the upper 80s
and 90s. Coastal areas will be fairly mild. Yesterday, a few
Central Coast locations did heat up due to some downsloping
offshore winds in and around Avila Beach and Port San Luis.
Yesterday's high reached 94, but with an earlier seabreeze should
cool well down into the 70s or upper 60s.

Low clouds will be returning this evening across most coastal
areas. In fact a fairly strong Catalina Eddy is expected to
redevelop bringing some gusty SE winds across the SoCal Bight and
adjacent coastal areas from L.A. to the SBA South Coast after
midnight. Low clouds should really deepen due to the strength of
the eddy and reach all coastal valley locations. Southerly winds
will continue most of the day on Friday. So even through H5
heights will be climbing slightly as the ridge builds in. However
strong southerly flow will keep high temps quite cool for coastal
areas and could keep low clouds hugging the beaches most of the
day. Expect additional 2-6 degrees of cooling for most areas
except up to 15 degrees of cooling across the San Luis Obispo
interior valleys due to the cooler southerly air mass. Paso Robles
only expected to reach the mid 80s, but would not be surprised if
it only reached the lower 80s. One caveat to the southerly flow
will be some warming across the SBA Central Coast near Lompoc as
decent downsloping occurs across the Santa Ynez Range. An opposite
effect to a Sundowner. Highs in Lompoc expected to reach the lower
80s.

By Saturday, an elongated upper level ridge from the Eastern Pac
to New Mexico will dominate the weather pattern. Weaker onshore
flow is predicted and with building H5 heights and thickness
levels, high temps will be trending up anywhere from 2 to 10
degrees with highs reaching triple digits across the Antelope
Valley and back up to the mid to upper 90s across most valleys.
There will continue to be night through morning low clouds Friday
night into Saturday morning, with less areal coverage for valley
locations.

What is now Tropical Storm IVO located around 550 miles SSW of
Cabo San Lucas will start to shift to the north and move parallel
off the coast of Central Baja Ca by Saturday. There will be no
affects from IVO through Saturday.

.LONG TERM (SUN-WED)...22/325 AM.

High pressure aloft will dominate the weather pattern through the
extended period (Sun-Wed). With onshore gradients expected to be
moderately strong, high temps overall will be a few degrees above
normal away from the coast with most valleys warming into the 90s
while the Antelope Valley should be around 100-103 degrees. Coastal
areas will remain mild with night through morning low clouds affecting
most coastal areas, and possibly the Santa Ynez Valley.

As mentioned in the earlier discussion...Tropical Storm IVO
(pronounced "eye-vo") will begin to track to the north and
maintain its Tropical Storm status but could become a weak
hurricane briefly Friday afternoon. As Ivo continues to track
north parallel to Baja Cal, it will meet with cooler waters and
should weaken to a depression by early Monday morning. The strong
high pressure aloft to the NE over Southern Cal will keep the main
remnants from IVO well off the coast. In fact the latest GFS
model run keeps most of the mid to high level clouds off the coast
on Sun/Mon. Main impacts will be increasing southerly swells and
surf at south facing beaches. Read the "Beach Discussion" below
for more details.

&&

.AVIATION...22/1737Z.

At 17Z, the marine layer was 1600 feet deep at KLAX. The top of
the inversion was around 2600 feet with a temp of 24C.

BKN010 conditions possible at KOXR and KLAX at times through 00Z
today, especially if the west winds start. Moderate confidence in
CIGS tonight becoming far more expansive than last night, with
higher bases. BKN008-012 will be most common, except for possible
LIFR at KSBA KSMX KSBP KPRB. Low confidence on timing of clouds
and winds. Moderate confidence in abnormally strong SE winds on
Friday.

KLAX...30 percent chance of BKN010 at times between 20-00Z today.
High confidence in CIGS BKN006-10 forming by 03-07Z tonight,
likely lifting above OVC010 by 08-12Z. Quick clearing by 16Z
Friday likely. Southeast winds likely 09-17Z, with a 70 percent
chance of exceeding 10KT for several hours 12-16Z.

KBUR...High confidence in VFR with typical winds through 06Z. High
confidence in IFR/MVFR cats forming by 07-10Z.

&&

.MARINE...22/907 AM.

High confidence in Small Craft Advisory (SCA) winds through
tonight over the outer waters from the Central Coast to San
Nicolas Island. 50 percent chance of SCA winds for the nearshore
Central Coast waters. Moderate confidence for relatively light
winds well below SCA Friday through at least the weekend.

Choppy or steep seas expected over ALL coastal waters through at
least tonight due to the winds mentioned above.

Moderate confidence for abnormally strong southeast winds over
most coastal waters later tonight into early Friday afternoon,
focused from Point Conception to Orange County. 10 to 15 KT will
be common, but local gusts between 15 and 25 kt are likely
around the Channel Islands and through the San Pedro Channel.
There is a 30 percent chance of reaching SCA criteria.

An abnormally large south to southeast swell from Tropical Storm
Ivo will impact the waters Sunday through Tuesday. There is a
potential for the swell to peak between 5 and 7 feet. A swell
from this direction would cause strong surges around and inside
the vulnerable harbors, especially Avalon and San Pedro/Long
Beach. Large breaking waves near the coast are also likely, which
has a history of capsizing small drifting boats.

&&

.BEACHES...22/912 AM.

Tropical Storm "Ivo", currently about 500 miles southwest of Cabo
San Lucas, will generate a southeasterly swell reaching
California Sunday and persisting through Tuesday. The peak of the
swell should occur Sunday afternoon through Monday morning with a
period around 14 seconds. While the peak swell heights will most
likely fall between 3 and 5 feet, there is a 20 percent chance
for a range of 5 and 7 feet.

Dangerous rip currents and large breaking waves on rock jetties
are certain. Surf heights should reach at least 4 to 6 feet over
south facing beaches, with a chance of peak surf reaching 6 to 8
feet especially for Los Angeles County, which would require a High
Surf Advisory.

There is a risk for impactful coastal flooding as well. The
highest tides will be late in the afternoon, and should reach a
modest 5.5 to 6.2 feet. If the peak swell ends up 3 to 5 feet,
flooding impacts would be minor and mainly in the form of beach
erosion. If the swell height ends up closer to 7 feet, more
impactful flooding would be expected for the vulnerable areas
like Pebbly Beach in Avalon and the Long Beach Peninsula if
unprotected.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 9
      PM PDT this evening for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Friday for
      zones 670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Elevated surf and strong rip currents are possible at area beaches
early next week.

&&

PUBLIC...MW/Kaplan
AVIATION...Kittell
MARINE...Kittell
BEACHES...Kittell/DB
SYNOPSIS...Fisher

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:03 AM PDTSmall Craft AdvisoryLOX24 hr
Aug 22, 1:36 PM PDTSmall Craft AdvisoryLOX18 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.